MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/LUER LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE

ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/LUER LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Model Number 050-95004
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Peritonitis (2252); Constipation (3274)
Date of Event 05/22/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.  clinical investigation: there is a temporal relationship between pd therapy utilizing the stay safe catheter extension set and the patient event of peritonitis.However, there is no documentation in the complaint file to show a causal relationship between the adverse event and use of the stay safe catheter extension set.The cause of the patient¿s peritonitis has been attributed to contamination by the patient due to a missing cap and pin on the extension set.The patient claimed that he did not notice anything missing until a visit to the clinic to have the pd catheter flushed due to not draining.It was then that the pdrn noticed the missing cap and pin and that the patient had cloudy pd fluid.One of the leading causes of contamination leading to peritonitis is the accidental disconnection of the mini-cap or the transfer set.The package insert for the extension set states to leave the protective cap in place until the patient receives a new stay safe cap.The pd effluent culture result of staphylococcus epidermidis supports the cause of contamination.Staph epi is a predominant normal flora of the human skin and the most frequently identified cause of pd-associated peritonitis.Additionally, the pdrn stated that the patient was constipated which contributed to the cause of the peritonitis; however, the culture results do not support that statement.Based on the available information and no allegation of a defect with the cap or pin, the stay safe catheter extension set can be excluded as causing or contributing to the patient¿s peritonitis; however, it is likely that a user error by the patient resulted in the cap not being placed on the extension set causing the contamination and eventual peritonitis.
 
Event or Problem Description
A peritoneal dialysis (pd) patient on continuous cycling peritoneal dialysis (ccpd) for renal replacement therapy (rrt) contacted technical support for assistance and during the call the patient reported that they had peritonitis and has been taking medication for constipation and stated that their peritonitis could be the reason for the draining slowly alarms that they have received.Upon follow up, the pdrn stated the patient was seen in the pd clinic on (b)(6) have their pd catheter (not a fresenius product) flushed due to not being able to drain.When the patient arrived, the pdrn noted a cloudy pd effluent bag and no cap or pin on the extension set.The missing cap resulted in contamination.A pd effluent culture was obtained.The patient was administered initial one-time doses of antibiotics with intraperitoneal (ip) cefepime 1g and ip vancomycin 1750mg.The culture resulted positive for staphylococcus epidermidis, and the patient¿s white blood cell count was 254.The patient¿s antibiotics were changed.The patient was to continue with ip vancomycin 1750mg for 5 doses.The cause of the patient¿s peritonitis was attributed to contamination from the missing cap and pin on the catheter (not a fresenius product) extension set and to constipation.The extension set was exchanged immediately per policy and procedure.The patient is continuing pd therapy utilizing the liberty select cycler.The pdrn did not confirm if the patient completed treatment on the date of the call to technical support.
 
Event or Problem Description
A peritoneal dialysis (pd) patient on continuous cycling peritoneal dialysis (ccpd) for renal replacement therapy (rrt) contacted technical support for assistance and during the call the patient reported that they had peritonitis and has been taking medication for constipation and stated that their peritonitis could be the reason for the draining slowly alarms that they have received.Upon follow up, the pdrn stated the patient was seen in the pd clinic on (b)(6) 2023 to have their pd catheter (not a fresenius product) flushed due to not being able to drain.When the patient arrived, the pdrn noted a cloudy pd effluent bag and no cap or pin on the extension set.The missing cap resulted in contamination.A pd effluent culture was obtained.The patient was administered initial one-time doses of antibiotics with intraperitoneal (ip) cefepime 1g and ip vancomycin 1750mg.The culture resulted positive for staphylococcus epidermidis, and the patient¿s white blood cell count was 254.The patient¿s antibiotics were changed.The patient was to continue with ip vancomycin 1750mg for 5 doses.The cause of the patient¿s peritonitis was attributed to contamination from the missing cap and pin on the catheter (not a fresenius product) extension set and to constipation.The extension set was exchanged immediately per policy and procedure.The patient is continuing pd therapy utilizing the liberty select cycler.The pdrn did not confirm if the patient completed treatment on the date of the call to technical support.
 
Additional Manufacturer Narrative
Plant investigation: the sample was not returned to the manufacturer and the lot number was not provided.A manufacturing review was performed on the products shipped to the patient for the three (3) month time frame which immediately preceded the event occurrence date.This review included the lot numbers for all fresenius liberty cycler sets shipped to this account within the selected time frame.The entire set of lots have been sold and distributed.There were no non-conformances or abnormalities identified during the manufacturing process which could be associated with the reported event.An investigation of the device history records (dhr) was conducted and confirmed that the results of the in-progress and final quality control (qc) testing met all requirements.The product lots involved met all specifications for release.A review of the dhr did not reveal a probable cause for the customer complaint.A review of the user guide was performed.The user guide states as a warning before starting the treatment, ¿you must use aseptic technique as directed by your pd nurse to prevent infection¿.At this time, the reported incident could be attributed to end user error in accordance with the complaint description.As the complaint sample was not available a physical evaluation could not be performed, therefore the alleged event could not be confirmed.

Brand Name
STAY SAFE/LUER LOCK CATHETER EXT. 12 IN.
Common Device Name
SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
900 w zaragosa drive suite d
pharr TX 78577
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key17119860
Report Number0008030665-2023-00528
Device Sequence Number12424471
Product Code KDJ
UDI-Device Identifier00840861100781
UDI-Public00840861100781
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K173593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number050-95004
Device Catalogue Number050-95004
Was Device Available for Evaluation? No
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2023
Supplement Date Received by Manufacturer06/23/2023
Initial Report FDA Received Date06/13/2023
Supplement Report FDA Received Date06/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DELFLEX PD FLUID; DELFLEX PD FLUID; LIBERTY CYCLER SET; LIBERTY CYCLER SET; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight85 KG